Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 10, NWS Morristown, TN

June 18, 20037 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 18, 2003, 3:16 PM EDT for 7 counties in Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2003, 3:16 PM EDT (19:16 UTC)
Expired
Jun 18, 2003, 9:15 PM EDT
In force
6 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Anderson County, TN, Campbell County, TN, Meigs County, TN, Morgan County, TN, Rhea County, TN, Roane County, TN, Union County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 181921 CCA
FFWMRX
TNC001-013-121-129-143-145-173-190115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE
  CAMPBELL COUNTY IN EAST TENNESSEE
  MEIGS COUNTY IN EAST TENNESSEE
  MORGAN COUNTY IN EAST TENNESSEE
  RHEA COUNTY IN EAST TENNESSEE
  ROANE COUNTY IN EAST TENNESSEE
  UNION COUNTY IN EAST TENNESSEE

* UNTIL 915 PM EDT

* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OVER THE CUMBERLAND PLATEAU MOVING NORTHEAST ALONG 
  THE PLATEAU AT ABOUT 20 MPH. RAIN RATES HAVE BEEN AS HIGH AS TWO   
  INCHES PER HOUR WITH THE HEAVIEST SHOWERS. LAKE NORRIS IS VERY     
  HIGH AND SOME SPILLING WILL OCCUR THROUGH THE DAM TO BRING THE     
  LAKE LEVEL DOWN. HOWEVER, THE RAIN WHICH IS FALLING WILL CAUSE     
  OTHER FLOOD PROBLEMS ANYWHERE IN THE WARNED COUNTIES...ESPECIALLY  
  ALONG CREEKS AND RIVERS COMING OFF THE PLATEAU.

EXCESSIVE RUNOFF FROM THIS RAIN WILL CAUSE SOME FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES...AND URBAN AREAS. 
ADDITIONALLY...THIS STORM WILL CAUSE FLOODING OF COUNTRY ROADS... 
FARMLANDS...AND OTHER LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. 
DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER 
COVERS THE ROADWAY.

KEEP CHILDREN AWAY FROM STORM DRAINS AND DITCHES. FLASH FLOODING 
HAPPENS IN JUST A SECOND. IF YOU COME TO A FLOODED OR CLOSED 
ROAD...TURN AROUND DONT DROWN

LAT...LON 3553 8509 3536 8493 3592 8431 3621 8395
          3619 8375 3632 8371 3659 8402 3658 8424
          3614 8435 3635 8471 3622 8486

$$

BB
1 follow-up statement
000 
WGUS74 KMRX 182311
FFSMRX
TNC001-013-121-129-143-145-173-182345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
708 PM EDT WED JUN 18 2003

...THE FLASH FLOOD WARNING FOR ROANE...RHEA...ANDERSON...MORGAN...
UNION...CAMPBELL AND MEIGS COUNTIES HAS BEEN CANCELED...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
RAINFALL HAS DECREASED IN COVERAGE AND INTENSITY ACROSS THE WARNED 
AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY 
CONTINUE...BUT THE THREAT OF SERIOUS FLOODING HAS ENDED. THEREFORE 
THE FLASH FLOOD WARNING HAS BEEN CANCELED.

A FLASH FLOOD WATCH IS STILL IN EFFECT.

DO NOT DRIVE WHERE WATER COVERS THE ROAD. NEVER TRY TO CROSS A
FLOODED AREA ON FOOT.

LAT...LON 3557 8505 3540 8491 3587 8439 3603 8415
          3632 8383 3639 8414 3608 8451

$$

LCM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:05 PM EDT, 11 minutes earlier.

Area forecast discussion, Jun 18, 3:05 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT WED JUN 18 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
305 PM EDT WED JUN 18 2003

TONIGHT AND THURSDAY...WATER VAPOR IMGRY SHOWS AREA OF DRIER AIR
PUSHING NE ACROSS NORTHERN ALABAMA ALONG WITH A VORT MOVING NE
ACROSS THE TN VALLEY...WITH SOME CONVECTION FIRING IN NORTHERN MS
AND AL MOVING INTO SE TN. LOW LEVEL CONVERGENCE AND VERY GOOD MID
LEVEL LIFT ACROSS THE PLATEAU INTO SW VA WILL PRODUCE MODERATE TO
HEAVY RAINFALL. AS THE UPPER LEVEL LOW KICKS OUT OF TX/ARK
TONIGHT...SHOWERS AND EVEN A FEW THUNDERSTORMS WILL LINGER OVER THE
ENTIRE FORECAST AREA. ALREADY SATURATED GROUND FROM WHAT SEEMS LIKE
WEEKS OF RAIN WILL BE PRONE TO FLOOD OVERNIGHT WITH THE ADDITIONAL
RAINFALL...FLOOD WATCH OUT THROUGH THURS MORN. EARLY THURSDAY THE
AREA OF LOW LEVEL CONVERGENCE AND LIFT ALONG THE NORTHERN PORTION OF
THE CWA STILL EXISTS AND WILL BE THE FOCUS OF MORE RAIN AND A FEW
THUNDERSTORMS. THIS WILL SLOWLY DRIFT SOUTH AHEAD OF THE APPROACHING
FRONT. MOS TEMPS ARE SIMILAR AND USED A BLEND. MESOETA WAS THE MODEL
OF CHOICE AS IT SEEMED TO GRASP THE INITIAL CONDITIONS BETTER.

FOR THURSDAY NIGHT...COLD FRONT WILL SWEEP SOUTH ACROSS THE FORECAST
AREA. GOOD THETA-E RIDGE AXIS ALONG AND JUST AHEAD OF FROPA.  I
EXPECT SCATTERED-BROKEN CONVECTION TO RE-DEVELOP NEAR THE FRONT
THURSDAY AFTERNOON AND CONTINUE ACROSS THE FORECAST AREA...MAINLY
DURING THE EVENING HOURS.  SOME WRAP-AROUND MOISTURE WILL CONTINUE
THE CHANCE OF SHOWERS FOR NORTHEAST TENNESSEE/SOUTHWEST VIRGINIA
EARLY FRIDAY MORNING.

FOR FRIDAY...SURFACE RIDGE BUILD INTO THE AREA WITH GOOD DRYING
TAKING PLACE. WILL CALL FOR DECREASING CLOUDS OR BECOMING PARTLY
CLOUDY.

EXTENDED PERIODS...RIDGING SURFACE AND ALOFT WILL BE IN CONTROL
FOR SATURDAY THROUGH MONDAY PRODUCING MILD NIGHTS AND WARM/VERY
WARM AFTERNOONS.  NEXT CHANCE OF CONVECTION WILL BE TUESDAY AND
WEDNESDAY AFTERNOON AND EVENING AND MAINLY ACROSS THE FAR EASTERN
TENNESSEE MOUNTAINS/CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA.

FCSTID = 15
CHA   67  82  67  83 /  70  60  60   0
TYS   67  80  65  80 /  90  70  60   0
TRI   66  78  63  77 /  90  70  60   0
OQT   67  80  64  80 /  90  70  50   0

.MRX...
NC...FLOOD WATCH THROUGH MID-MORNING THURSDAY FOR ZONES
NCZ060>061.

TN...FLOOD WATCH THROUGH MID-MORNING THURSDAY FOR ZONES
TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

VA...FLOOD WATCH FOR MID-MORNING FOR ZONES VAZ001>002...VAZ005>006...
VAZ008.

DH
*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1040 AM EDT WED JUN 18 2003

RAIN...RAIN...GO AWAY...IT JUST WILL NOT BE TODAY AS YET ANOTHER
STRONG INFLOW OF GULF MOISTURE WILL PUSH PWS VALUES AT OR ABOVE 2
INCHES. COMBINED WITH AN AREA OF LOW LEVEL CONVERGENCE ACROSS THE
PLATEAU AND NE TN...AND GOOD MID LEVEL LIFT...HEAVY RAIN WILL BE A
CONCERN FOR THE NEXT 24 HOURS. SHOWERS WILL CONTINUE TO INCREASE IN
AREAL COVERAGE...AND INTENSITY AS THE DAYTIME HEATING KICKS IN.
BOUNDARY FROM CONVERGENCE WILL PROVIDE FOCUS FOR RAINFALL DURING THE
NIGHTTIME HOURS. FLOOD WATCH WILL BE ISSUED SHORTLY TO COVER THE
HEAVY RAIN POSSIBILITIES OF TODAY AND TONIGHT...WILL UPDATE ZONES TO
INCREASE THE POPS ACROSS THE FORECAST AREA FOR TODAY NEAR 80 OR 90
RANGE MINIMUM. TEMPS MAY NEED SOME SLIGHT TWEAKING.

.MRX...
NC...FLOOD WATCH THROUGH 10 AM THURSDAY FOR SOUTHWEST NORTH CAROLINA.
TN...FLOOD WATCH THROUGH 10 AM THURSDAY FOR EASTERN TENNESSEE.
VA...FLOOD WATCH THROUGH 10 AM THURSDAY FOR SOUTHWEST VIRGINIA.

BS
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
335 AM EDT WED JUN 18 2003

TODAY AND TONIGHT...RADAR SHOWING SCATTERED SHOWERS MOVING UP FROM
THE SOUTH.  WEAK STATIONARY FRONT STILL ACROSS AREA.  SHORTWAVE
PROGGED TO MOVE IN TODAY.  WITH GOOD MOISTURE AVAILABLE AND A
MODERATELY UNSTABLE ATMOSPHERE...WENT WITH LIKELY POPS IN ALL ZONES
FOR TODAY AND EARLY TONIGHT.  DECIDED NOT TO ISSUE A FLOOD WATCH
THIS MORNING...LOOKS LIKE THE BEST QPF TO THE SOUTH.  BUT STILL SOME
HEAVY RAIN POSSIBLE TODAY AND TONIGHT WITH THE MOIST ATMOSPHERE.

LATER PERIODS...MODELS ARE IN AGREEMENT THAT THIS STAGNANT...MOIST
AND UNSTABLE AIRMASS WILL FINALLY BE PUSHED OUT OF THE FORECAST AREA
BY A COLD FRONT LATE AFTERNOON ON THURSDAY. A STRONG UPPER TROUGH
WILL HELP TO PUSH THIS FRONT THROUGH THE AREA...WITH MODERATE
INSTABILITY AHEAD OF THE FRONT HELPING TO GENERATE A LINE OF TSTORMS
ALONG THE FRONT. DRIER AIR WILL FINALLY FILTER INTO THE FORECAST
AREA BY FRIDAY...BUT SOUTHERLY FLOW LOOKS TO RETURN BY SUNDAY WITH
ISOLATED AFTN/EVNG CONVECTION DEVELOPING AGAIN.

AS FOR TEMPS...A PERSISTENCE FORECAST EXPECTED THROUGH THURSDAY...
THEN DRIER AIR BEHIND THE FRONT WILL BRING A SLIGHTLY GREATER
DIURNAL RANGE.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   81  69  84  66 /  60  60  60  60
TYS   80  68  82  64 /  60  60  60  60
TRI   78  64  80  60 /  60  60  60  60
OQT   80  68  82  64 /  60  60  60  60

GH/DMG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
1010 PM EDT TUE JUN 17 2003

FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE.  ONLY SCATTERED PRECIP
REMAINS AND WILL LOWER POPS TO 30 PERCENT TO REFLECT THIS.  CANNOT
RULE OUT SOME SCATTERED ACTIVITY MOVING THROUGH OVERNIGHT OFF THE
BOUNDARY SOUTH OF THE FORECAST AREA...HOWEVER THINK THE 30 POP WILL
COVER THAT POSSIBILITY.  ACTIVITY RETURNS AGAIN ON WEDNESDAY.
Hazardous weather outlook, Jun 18, 5:45 AM EDT, 9 hours 31 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY...BUT SHOWERS
AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN TODAY AND
TONIGHT.  SOME PONDING ON ROADS AND LOW-LYING AREAS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN ON THURSDAY AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.